Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 2, NWS Riverton, WY

January 8, 2008Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 8, 2008, 5:51 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2008, 5:51 PM MST (00:51 UTC)
Expired
Jan 9, 2008, 5:00 AM MST
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 090051
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
551 PM MST TUE JAN 8 2008


WYZ019-091200-
/O.NEW.KRIW.HW.W.0002.080109T0051Z-080109T1200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
551 PM MST TUE JAN 8 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST WEDNESDAY. 

STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH
ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH 5 AM. TRAVELLERS
BETWEEN BEAVER RIM...SWEETWATER STATION AND MUDDY GAP SHOULD BE
PREPARED FOR THESE HIGH WINDS. USE CAUTION IF TRAVELLING ACROSS
THIS AREA TONIGHT.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

TEAM RIVERTON
2 follow-up statements
000 
WWUS75 KRIW 090930
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MST WED JAN 9 2008

WYZ019-091200-
/O.CON.KRIW.HW.W.0002.000000T0000Z-080109T1200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
230 AM MST WED JAN 9 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING. 

STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH
ARE EXPECTED TO CONTINUE IN THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE THROUGH 5 AM. TRAVELERS BETWEEN BEAVER RIM...SWEETWATER
STATION AND MUDDY GAP SHOULD BE PREPARED FOR THESE HIGH WINDS. USE
CAUTION IF TRAVELING ACROSS THIS AREA EARLY THIS MORNING.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

SKRBAC/SMITH
000 
WWUS75 KRIW 091202
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
502 AM MST WED JAN 9 2008


WYZ019-091315-
/O.EXP.KRIW.HW.W.0002.000000T0000Z-080109T1200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
502 AM MST WED JAN 9 2008

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING.

HIGH WINDS HAVE DIMINISHED EARLY THIS MORNING WITH WIND SPEEDS
GENERALLY BETWEEN 20 AND 30 MPH WITH SOME GUSTS TO 45 MPH AT 5 AM. 

$$

AEM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 8, 3:23 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 3:23 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
323 PM MST TUE JAN 8 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
LARGE AREA OF MID-LEVEL PACIFIC MOISTURE ALONG WITH WEAK TO
MODERATE LIFT DUE TO ISENTROPIC UPGLIDE CURRENTLY MOVING THROUGH
THE INTERMOUNTAIN WEST AHEAD OF A SHORT-WAVE TROUGH JUST OFF THE
OREGON COAST. AN AREA OF LIGHT SNOW ASSOCIATED WITH THE LIFT IS
MOVING INTO FAR WESTERN WYOMING EARLY THIS AFTERNOON. ALL GLOBAL
MODELS IN GOOD AGREEMENT THAT THE WEAK TO MODERATE LIFT AND
MOISTURE FETCH WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE AN
ASSOCIATED COLD FRONT BRINGS AN AREA OF STRONG UPWARD VERTICAL
MOTION AND A MODERATE TO HEAVY BAND OF SNOW THROUGH THE WEST
DURING THE AFTERNOON. VERY GOOD LAPSE RATES WITH LI/S NEAR OR
BELOW ZERO DURING MOST OF THE DAY OVER THE WEST AS -32C H5 COLD
CORE MOVES OVERHEAD. NUMEROUS SNOW SHOWERS ALONG WITH EXCELLENT
OROGRAPHICS WILL COMBINE FOR AT LEAST SEVERAL BANDS OF HEAVY
SNOW/GRAUPEL SHOWERS. THE WARM SECTOR SNOWFALL COMBINED WITH COLD
SECTOR SNOW SHOWER/BANDS WILL PRODUCE ADVISORY LEVEL SNOWFALL
TONIGHT AND WEDNESDAY OVER MOST OF THE FAR WEST. DECIDED TO INCLUDE
THE JACKSON AND STAR VALLEYS IN THE ADVISORY WITH GOOD UPGLIDE
OVERCOMING DOWNSLOPING EFFECTS AND CONVECTIVE NATURE OF SNOWFALL
ALSO OVERCOMING LEEWARD DESCENT. ALSO INCLUDED YELLOWSTONE NATIONAL PARK
ZONE...UPPER GREEN RIVER BASIN FOOTHILLS...WIND RIVER
MOUNTAINS...AND SOUTHERN LINCOLN COUNTY IN THE SNOW ADVISORY. 6 TO
11 INCHES LIKELY IN THE MOUNTAINS OF THE ADVISORY AREA WITH 3 TO 7
INCHES LIKELY IN THE VALLEYS. STRONG SOUTHWEST WINDS IN THE WIND
CORRIDOR WILL CONTINUE THIS EVENING THROUGH WEDNESDAY AS STRONG
SURFACE PRESSURE GRADIENT COMBINES WITH 40-45KT WINDS AT H7. THIS
CURRENT TROUGH STILL BEARS CLOSE WATCHING AS ANY DIGGING FARTHER
SOUTH OVER SOUTHEAST IDAHO COULD SPELL A SIGNIFICANT CHANGE TO THE
SNOW CHANCES EAST OF THE DIVIDE WEDNESDAY AFTERNOON AND EVENING.
GFS AND ECMWF HAVE BEEN QUITE CONSISENT...HOWEVER...WITH CURRENT
TRACK AND FAST PROGRESSION OF THE TROUGH TO THE SOUTHEAST BY
WEDNESDAY EVENING. 18Z LOCALLY RUN 4KM WRF NMM INDICATING
CONVECTIVE SNOW BANDS A POTENTIAL WEDNESDAY AFTERNOON AND EVENING
FROM THE EAST SLOPES OF THE ABSAROKAS SOUTHEASTWARD THROUGH
SHOSHONI TO CASPER. INCREASED POPS IN THESE AREAS AS A RESULT OF
THE WRF AND GOOD INDICATIONS FROM THE NAM12 AND GFS. WILL WATCH THIS
SITUATION CLOSELY DURING THE DAY WED AND ISSUE SNOW ADVISORY IF
CONVECTIVE BANDS BEGIN TO INITIATE OVER THE ABSAROKA AND OWL CREEK
MOUNTAINS IN SHALLOW BUT MOIST AND VERY UNSTABLE AIRMASS.

NEXT PACIFIC TROUGH STILL ON TAP TO BRING ANOTHER ROUND OF
ISENTROPIC UPGLIDE AND THE ASSOCIATED LIGHT SNOW TO THE FAR WEST
THURSDAY. COLD FRONT AND UNSTABLE AND MOIST NORTHWEST FLOW ALOFT
MOVE OVER THE STATE THURSDAY NIGHT INTO FRIDAY...PRODUCING SCATTERED
TO NUMEROUS SNOW SHOWERS TO WESTERN AREAS ALONG WITH THE BIG
HORNS. ISOLATED SNOW SHOWERS ARE POSSIBLE IN THE BASINS AND VALLEYS
EAST OF THE DIVIDE...MAINLY DURING THE AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
NEAR -30C H5 COLD POOL ALOFT TO LINGER OVER THE AREA FRIDAY WITH
SNOW BECOMING MORE SHOWERY OVER WESTERN MOUNTAINS AND VALLEYS
FRIDAY MORNING...DECREASING WITH NIGHTFALL FRIDAY EVENING. UPPER
RIDGE AND DRY...MUCH MORE STABLE AIRMASS WILL PUSH ACROSS AREA
SATURDAY MORNING. MEDIUM-RANGE MODELS IN GOOD AGREEMENT UP TO THIS
TIME AND THEN BEGAN TO SHOW INCREASING SPREAD ESPECIALLY BY
TUESDAY. FORECAST WEIGHTED TOWARD GFS MORE PROGRESSIVE LESS
AMPLIFIED SOLUTION WHICH WOULD BE MORE OF A CONTINUATION OF
CURRENT PATTERN RATHER THAN THE MAJOR CHANGES REFLECTED BY THE EC
BY THE MIDDLE OF NEXT WEEK. SO CONTINUING INTO SATURDAY
NIGHT...GFS SHOWS WEAK CLIPPER SYSTEM MOVING OVER UPPER RIDGE
CENTERED OVER THE INTER-MOUNTAIN WEST THAT WILL BRING INCREASING
CHANCES OF SNOWFALL TO MAINLY THE NORTHERN MOUNTAINS THROUGH
SUNDAY. UPSTREAM UPPER RIDGE THEN PUSHES EASTWARD INTO WYOMING
MONDAY WITH A STRONGER CLIPPER SYSTEM DIVING DOWN INTO NORTHERN
PLAINS MONDAY NIGHT AND TUESDAY. TEMPERATURES WILL CONTINUE TO BE
A CHALLENGE IN THIS PATTERN WITH THE WESTERN VALLEYS AND WIND
RIVER BASIN EXPERIENCING BETTER MIXING AND MORE MODERATE
TEMPERATURES WITH COLDER MORE UNSTABLE AIR ALOFT ON FRIDAY WHILE
WHILE TEMPERATURES COOL AT RIDGE TOP LEVEL AND OVER THE BETTER
MIXED LESS SNOW COVERED NORTHERN BASINS. GFS THEN SHOWS STRONG
WARM AIR ADVECTION AT H7 BY MONDAY WHICH WILL LIKELY RESULT IN
STRONG INVERSIONS...LESS MIXING OVER WESTERN VALLEYS AND WIND
RIVER BASIN WHILE THE BETTER MIXED AREAS SHOULD SEE ABOVE NORMAL
TEMPERATURES TO START THE WEEK.

&&

.AVIATION...
IFR TO LIFR CONDITIONS WILL BE FOUND OVER KJAC AS A STRONG PACIFIC
SYSTEM MOVES OVER WESTERN WYOMING. THIS SYSTEM WILL ALSO BRING
PERIODS OF MVFR TO IFR CONDITIONS OVER KPNA AND KBPI. ELSEWHERE...
CLOUD DECKS WILL LOWER THROUGH WEDNESDAY AFTERNOON...THOUGH IN
GENERAL...VFR CONDITIONS WILL BE PRESENT. STRONG WINDS OF AROUND 25
KTS ARE ANTICIPATED OVER KCPR TONIGHT...TAPERING OFF AFTER 21Z
WEDNESDAY.

&&

.FIRE WEATHER...
AN ACTIVE WEATHER PATTERN IS EXPECTED TONIGHT THROUGH WEDNESDAY. MODERATE
SNOWFALL ACCUMULATIONS ARE EXPECTED TONIGHT THROUGH WEDNESDAY EVENING IN
THE WESTERN MOUNTAINS AND VALLEYS. DRY CONDITIONS ARE EXPECTED EAST
OF THE DIVIDE TONIGHT AND WEDNESDAY MORNING WITH A SLIGHT CHANCE
OF SNOW SHOWERS DURING THE AFTERNOON AND EVENING. SOUTHWEST WINDS
INCREASING TO 30 TO 40 MPH WITH GUSTS TO 55 MPH TONIGHT THROUGH
WEDNESDAY ALONG THE I-80 CORRIDOR AND ACROSS NATRONA COUNTY. WINDS
WILL SHIFT TO THE NORTHWEST WEDNESDAY AFTERNOON IN THE WEST AND
DURING THE EVENING IN CENTRAL WYOMING...AS A COLD FRONT MOVES
THROUGH THE DISTRICT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 5 PM MST WEDNESDAY FOR WYZ001-012>015-
023>025-027.

&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 8, 10:31 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1031 AM MST TUE JAN 8 2008

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1031 AM MST TUE JAN 8 2008

...A SNOW ADVISORY IS IN EFFECT THROUGH 11 AM WEDNESDAY FOR THE
TETON...GROS VENTRE...SALT RIVER AND WYOMING RANGES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH 11 AM WEDNESDAY FOR THE TETON...
GROS VENTRE...SALT RIVER AND WYOMING RANGES...

A PACIFIC STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY
AND PUSH EASTWARD INTO THE NORTHERN ROCKIES LATE TONIGHT AND
WEDNESDAY. PACIFIC MOISTURE ASSOCIATED WITH THIS STORM WILL BRING
SNOWFALL TO WESTERN WYOMING THIS AFTERNOON AND TONIGHT. SOUTHWEST
WINDS WILL INCREASE TO 20 TO 30 MPH TONIGHT AND WILL CAUSE BLOWING
AND DRIFTING SNOW IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF WEDNESDAY AFTERNOON IN WESTERN WYOMING.
SNOWFALL AMOUNTS IN THE MOUNTAINS OF WESTERN WYOMING ARE EXPECTED TO
RANGE BETWEEN 8 AND 12 INCHES BY NOON WEDNESDAY. STRONG WESTERLY FLOW
WILL DEVELOP THURSDAY AFTERNOON AND THURSDAY NIGHT...BRINGING ANOTHER
CHANCE OF SIGNIFICANT SNOWFALL TO THE MOUNTAINS OF WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.